Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 12, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 18, 2014, 3:44 PM PDT for Plumas County, Sierra County, California. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2014, 3:44 PM PDT (22:44 UTC)
- Expired
- Jul 18, 2014, 4:45 PM PDT
- In force
- 61 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 68 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:55 PM PDT | HAIL 0.25 | S Loyalton, CA | SPOTTER REPORTED PEA SIZED HAIL, HEAVY RAIN AND VERY WINDY. SPOTTER ESTIMATED WINDS TO BE 50 MPH. |
| Jul 18, 4:13 PM PDT | HAIL 1 | S Loyalton, CA | TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED HAIL AND HEAVY RAINFALL. SPOTTER ALSO REPORTED A WILDFIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2193 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655
WUUS55 KREV 182244
SVRREV
CAC063-091-182345-
/O.NEW.KREV.SV.W.0012.140718T2244Z-140718T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT FRI JUL 18 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF CHILCOOT...
NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 445 PM PDT
* AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9
MILES NORTHEAST OF SIERRAVILLE...AND MOVING NORTH AT 5 MPH.
* LOCATIONS AFFECTED INCLUDE...CHILCOOT...VINTON...LOYALTON...AND
HIGHWAY 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.
LAT...LON 3985 12028 3982 12012 3972 12016 3961 12032
3968 12041
TIME...MOT...LOC 2243Z 201DEG 3KT 3970 12027
$$
WEISHAHN2 follow-up statements
602
WWUS55 KREV 182307
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT FRI JUL 18 2014
CAC063-091-182345-
/O.CON.KREV.SV.W.0012.000000T0000Z-140718T2345Z/
SIERRA CA-PLUMAS CA-
407 PM PDT FRI JUL 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...
AT 402 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CA 49 AT SIERRA-PLUMAS CO LINE MOVING NORTH AT 5 MPH.
DOPPLER RADAR IS ESTIMATING OVER AN INCH OF RAINFALL HAS FALLEN IN
THE PAST 20 MINUTES.
* LOCATIONS AFFECTED INCLUDE...CHILCOOT...VINTON...LOYALTON AND CA 49
AT SIERRA-PLUMAS CO LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.
&&
LAT...LON 3985 12028 3982 12012 3972 12016 3961 12032
3968 12041
TIME...MOT...LOC 2305Z 201DEG 3KT 3972 12026
$$
WEISHAHN543
WWUS55 KREV 182312
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
412 PM PDT FRI JUL 18 2014
CAC063-091-182345-
/O.CON.KREV.SV.W.0012.000000T0000Z-140718T2345Z/
SIERRA CA-PLUMAS CA-
412 PM PDT FRI JUL 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...
AT 406 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CA 49 AT
SIERRA-PLUMAS CO LINE...OR 8 MILES SOUTHWEST OF CHILCOOT...MOVING
NORTH AT 5 MPH.
* LOCATIONS AFFECTED INCLUDE...CHILCOOT...VINTON...LOYALTON AND CA 49
AT SIERRA-PLUMAS CO LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN LOYALTON. SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3985 12028 3982 12012 3972 12016 3961 12032
3968 12041
TIME...MOT...LOC 2311Z 201DEG 3KT 3972 12026
$$
WEISHAHNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:08 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 18, 2:08 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 208 PM PDT FRI JUL 18 2014 .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN TO MOVE INTO THE AREA MONDAY, WITH DECREASING CHANCES OF THUNDERSTORMS. DRY AND BREEZY CONDITIONS ARE POSSIBLE TUESDAY THROUGH THURSDAY. && .SHORT TERM... OVERALL NO CHANGE TO THE FORECAST WITH THE FLASH FLOOD THREAT ENDING SATURDAY AS WINDS ALOFT INCREASE SUNDAY. THE FLASH FLOOD THREAT WILL CONTINUE INTO SATURDAY, ESPECIALLY ALPINE, MONO, DOUGLAS, LYON AND WESTERN MINERAL COUNTY, WHERE HEAVY RAIN HAS OCCURRED THE LAST FEW DAYS. GUSTY WINDS TO 45 MPH AND HAIL ARE ALSO POSSIBLE WITH THE STRONGER STORMS THE REST OF TODAY AND SATURDAY. LACK OF CLOUDS TODAY ALLOWED THE INITIAL SHOWERS AND THUNDERSTORMS TO DEVELOP OVER LASSEN/PLUMAS COUNTIES AROUND NOON. A LIGHT ZEPHYR AND OUTFLOWS FROM THE STORMS OVER THE SIERRA, WILL COMBINE WITH SURFACE HEATING TO HELP TOUCH OFF STORMS ACROSS FAR WESTERN NEVADA THIS AFTERNOON THROUGH THIS EVENING. MOST OF THE ACTIVITY FOR TODAY SHOULD END BY 8-9 PM. A 10 MPH WESTWARD MOVEMENT OF THE THUNDERSTORMS OVER LASSEN, PLUMAS AND NORTHERN WASHOE SHOULD PREVENT FLASH FLOODING, THOUGH HEAVY RAIN WILL OCCUR. MODELS CONTINUE TO SHOW A WAVE LIFTING NORTH ACROSS THE AREA SATURDAY NIGHT AND SUNDAY BETWEEN A LOW OFF THE CALIFORNIA COAST AND THE HIGH OVER ARIZONA. THERE ARE SOME DIFFERENCES IN TIMING OF THE WAVE, LIKELY DUE TO THE LIGHT SOUTH STEERING FLOW. THE NAM IS THE QUICKEST WITH THE WAVE REACHING MONO-MINERAL COUNTIES LATE SATURDAY AFTERNOON, WHILE THE GFS LIFTS THE WAVE INTO THE AREA SATURDAY NIGHT. DID EXPAND THE SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT/SUNDAY MORNING NORTHWARD TO I-80, GIVEN THE TIMING DIFFERENCES. ALSO THERE IS A DEFORMATION ZONE JUST AHEAD OF THE WAVE, WHICH MAY ALSO HELP DEVELOP SHOWERS SATURDAY NIGHT. BEHIND THE WAVE ON SUNDAY THE SOUTH-SOUTHWEST FLOW ALOFT INCREASES, WHICH WILL PRODUCE 10-15 MPH STORM MOTION AND GREATLY DIMINISH THE FLASH FLOOD THREAT. HOWEVER ABUNDANT MOISTURE WILL REMAIN IN PLACE, SO HEAVY RAIN DOES REMAIN POSSIBLE WITH ANY THUNDERSTORMS SUNDAY. THE INCREASING FLOW WILL ALSO HELP TO PUSH STORMS OFF THE SIERRA CREST AND INTO WESTERN NEVADA TO HIGHWAY 95. BRONG .LONG TERM...MONDAY THROUGH FRIDAY... A SOUTH-TO-SOUTHWEST FLOW ALOFT WILL HELP PUSH MOISTURE TOWARDS THE OREGON BORDER MONDAY. A WEAK TROUGH ALONG THE WEST COAST WILL ALSO BRING SLIGHT COOLING ALOFT WHICH COULD MAKE THE AIR MASS WEAKLY UNSTABLE MONDAY AFTERNOON. THIS WARRANTS A SLIGHT CHANCE FOR THUNDERSTORMS NORTH OF A SUSANVILLE-GERLACH LINE, BUT AN ISOLATED STRIKE OR TWO CAN'T BE RULED OUT ELSEWHERE OVER THE SIERRA. THE DRYING TREND CONTINUES TUESDAY WHICH SHOULD MAKE THE AIR MASS TOO STABLE FOR SHOWERS OR THUNDERSTORMS. THE AFOREMENTIONED TROUGH IS EXPECTED TO MOVE ACROSS THE PACIFIC NORTHWEST WEDNESDAY, WHICH COULD CAUSE STRONGER ZEPHYR WINDS ACROSS WESTERN NV. A RIDGE OF HIGH PRESSURE IS THEN EXPECTED TO BUILD OVER THE GREAT BASIN THROUGH THE REST OF THE WEEK. THIS PATTERN SHOULD BRING DRY CONDITIONS TO THE SIERRA AND WESTERN NV THROUGH FRIDAY, ALONG WITH A SLOW WARMING TREND. TEMPERATURES ARE FORECAST TO BE IN THE UPPER 90S TO AROUND 100 IN THE NEVADA DESERT THU-FRI AFTERNOONS. JCM && .AVIATION... THE THUNDERSTORMS CURRENTLY DEVELOPING OVER THE SIERRA COULD SPREAD OVER THE BASIN THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH AFTERNOON AND EVENING THROUGH SUNDAY. THE MAIN THREATS ARE TURBULENCE NEAR STORMS...SMALL HAIL AND LOCALLY HEAVY RAINS...AND OUTFLOW WIND GUSTS TO 40 KTS. JCM && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003. CA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 18, 11:37 AM PDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1137 AM PDT FRI JUL 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 2 E HOLBROOK JUNCTION 38.73N 119.51W
07/17/2014 DOUGLAS NV FIRE DEPT/RESCUE
EAST FORK FIRE REPORTED FLASH FLOODING IN THE TOPAZ RANCH
ESTATES AREA YESTERDAY. MINOR LANDSCAPE DAMAGE AND LIGHT
DEBRIS FLOW WAS NOTED IN REPORT AND PHOTOS.
&&
MCGUIRESpecial weather statement, Jul 18, 1:42 PM PDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
142 PM PDT FRI JUL 18 2014
CAZ071-182215-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
142 PM PDT FRI JUL 18 2014
...STRONG THUNDERSTORMS NEAR EAGLE LAKE...
AT 138 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF EAGLE LAKE...AND MOVING
NORTHEAST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 315 PM PDT INCLUDE...EAGLE LAKE...
SPAULDING AND JUNCTION CA 139 AND CA 513.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY
139 NEAR EAGLE LAKE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS.
&&
LAT...LON 4087 12093 4096 12082 4091 12055 4075 12048
4056 12064 4067 12094
TIME...MOT...LOC 2041Z 235DEG 10KT 4074 12085
WEISHAHNThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada | 113 min |
| Jul 17, 5:18 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 42 min |
| Jul 17, 6:02 PM PDT | Special Weather Statement | REV | Sierra | 58 min |
| Jul 17, 7:52 PM PDT | Special Weather Statement | REV | Plumas | 53 min |
| Jul 17, 7:55 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 50 min |
| Jul 18, 12:33 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 57 min |
| Jul 18, 1:42 PM PDT | Special Weather Statement | REV | Lassen | 93 min |
| Jul 18, 4:36 PM PDT | Areal Flood Advisory | REV | Plumas, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.